Wyoming, 2013High Wind in Wyoming, December 23 to 24, 2013
December 23 to 24, 2013 · NWS RIW · 1 event in 1 county or zone
Mid-atmospheric winds and a tightening surface pressure gradient ahead of an advancing cold front combined to produce strong wind across eastern Sweetwater County. A peak wind of 59 mph blew at the Rock Springs-Sweetwater County Airport on the evening of December 23.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-atmospheric winds and a tightening surface pressure gradient ahead of an advancing cold front combined to produce strong wind across eastern Sweetwater County. A peak wind of 59 mph blew at the Rock Springs-Sweetwater County Airport on the evening of December 23. The highest recorded wind was 62 mph at Snow Springs Creek RAWS Christmas Eve morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 5:05 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Dec 23, 5:05 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MST MON DEC 23 2013
.SHORT TERM...TONIGHT THROUGH TUESDAY
A VIGOROUS FAST MOVING SHORTWAVE WILL BE SWINGING ACROSS WYOMING
TONIGHT. THE BACK EDGE OF THIS SYSTEM EXTENDS FROM NORTHWEST
MONTANA TO NORTHERN IDAHO. AT THE RATE THIS FEATURE IS
MOVING...THE SNOW SHOULD END IN NORTHWEST AND WESTERN
WYOMING...WHERE SNOW ADVISORY AMOUNTS ARE EXPECTED TONIGHT THROUGH
TUESDAY MORNING...AROUND SUNRISE TUESDAY BUT NOT BEFORE ONE LAST
BLAST OF SNOW AND WIND WHEN THE ASSOCIATED STRONG PACIFIC COLD FRONT
SWINGS ACROSS THE AREA. A FROUDE NUMBER OF ONE AND A CRITICAL LAYER
OBSERVED OVER THE CODY FOOTHILLS AS WELL AS A DECENT PRESSURE
GRADIENT AHEAD OF THE AFOREMENTIONED WEATHER FEATURE JUSTIFIES THE
CONTINUANCE OF A HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH
10Z TONIGHT. SOME AREAS WILL SEE STEADY TEMPERATURES TONIGHT AS THE
STRONG GRADIENT AND RESULTANT WIND KEEPS THE AIRMASS MIXED ALONG THE
SOUTHERN WIND CORRIDOR AND THE CODY FOOTHILLS. AS THE TROUGH EXITS
TO THE SOUTHEAST TUESDAY...SNOW WILL END FROM NORTHWEST TO SOUTHEAST
TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
OUR TUESDAY SHORTWAVE WILL HAVE ALREADY EXITED OUR AREA BY TUESDAY
EVENING BUT IT LOOKS LIKE THERE WILL BE ENOUGH MID LEVEL FLOW AND
SURFACE GRADIENT TO KEEP SOME STIFF W TO NW WINDS INTO THE EVENING
AND IN SOME AREAS LIKE THE MTNS AND EAST SLOPE FOOTHILLS...THROUGH
THE NIGHT TUESDAY. THE NW FAVORED AREAS MAY CONTINUE WELL INTO THE
NIGHT AFFECTING TEMPERATURES AND FOG FORMATION. THE UPPER GREEN MAY
SEE A NW WIND TUESDAY NIGHT AS WELL AS THE WIND RIVER BASIN DOWN TO
NEAR RIVERTON. WINDS WILL LIKELY DIE OFF EARLY ENOUGH IN THE LOWEST
ELEVATIONS OF THE WIND RIVER BASIN FOR POTENTIAL FOG FORMATION
WEDNESDAY MORNING. BITTER COLD WHERE WINDS DROP OFF AND STILL QUITE
COLD IN THE WINDY AREAS DUE TO THE WIND CHILLS. OTHERWISE...A DRY
PERIOD WITH CONTINUED GUSTY GAP FLOW AND WIND CORRIDOR WINDS WITH
INCREASING INVERSIONS FOR THE BASIN AND WRN VALLEYS. TEMPERATURES
WILL REMAIN QUITE CHILLY WED AND THU AS INVERSIONS REDEVELOP IN
THESE BASINS/VALLEYS BUT WARM THROUGH THE PERIOD IN THE MOUNTAINS
AND WINDY AREAS.
MEDIUM RANGE PERIOD WILL BE DOMINATED BY A FAIRLY STRONG NW FLOW
WITH SEVERAL EMBEDDED SE MOVING SHORTWAVES THAT WE'LL HAVE TO WATCH
CLOSELY. THE FIRST ONE OVER THE WEEKEND...ACTUALLY A POTENTIAL ONE
TWO PUNCH...IS CURRENTLY JUST SOUTH OF THE WEST END OF THE
ALEUTIANS. THE SECOND ONE FOR THE END OF THE PERIOD NEXT MONDAY IS
JUST HEADING OFF THE EASTERN END OF ASIA. THE GFS AND GEM ARE MORE
AGGRESSIVE AND FURTHER WEST WITH THESE WEEKEND SHORTWAVES COMPARED
TO THE LAST COUPLE RUNS OF THE ECMWF. WITH THE EXPECTED RIDGE AXIS
REMAINING WELL TO THE WEST...THE FURTHER WEST SOLUTION IS PREFERRED
SO MINIMAL CHANGES TO THE GOING FORECAST FOR NOW. KEEPING A CHANCE
OF SNOW ACROSS THE NORTH AND MOST OF THE FAR EAST FOR NOW. FAIRLY
STRONG MID LEVEL FLOW AND AT LEAST MODERATE SURFACE GRADIENT AND LEE
SIDE THERMAL GRADIENT WILL LIKELY LEAD TO CONTINUED WINDY CONDITIONS
AT TIMES FOR THE WIND CORRIDOR...EAST SLOPE OF THE MOUNTAINS AND
CODY FOOTHILL GAP FLOW AREAS. BASINS/VALLEYS LOOK LIKE THEY'LL
STRUGGLE TO MIX YET FRIDAY SO WILL KEEP TEMPERATURES CLOSER TO
COLDER ECMX MOS GUIDANCE WHICH IS A GOOD 15 DEGREES COLDER THAN THE
MEX GUIDANCE. STILL WORTH WATCHING CLOSELY WITH WINDS IN THE
FOOTHILLS AND MODERATE GRADIENT WHICH HAS THE POTENTIAL AT LEAST TO
MIX THE BASINS OUT. IF IT DOES...FORECAST WILL BE TOO COLD BY AT
LEAST 15 DEGREES. MIXING IS MUCH MORE LIKELY SATURDAY WITH FIRST
SHORTWAVE DROPPING SE ACROSS THE AREA BUT STRONG COLD AIR ADVECTION
WILL KEEP IT QUITE CHILLY WITH EXPECTED -10 TO -15C AIR ACROSS THE
CWFA. CONTINUED CHILLY SUNDAY. WARMER MID LEVEL TEMPERATURES ON
MONDAY WITH STRONG NW FLOW ALOFT. LEE SIDE TROUGH AND INCREASING
SURFACE GRADIENT SHOULD RESULT IN PLENTY OF WIND FOR THE WIND
CORRIDOR...MOUNTAINS AND EAST SLOPE AND CODY FOOTHILLS. BASINS WILL
HAVE TO BE WATCHED CLOSELY AS TO WHETHER A NEWLY DEVELOPED INVERSION
WILL HOLD WITH THAT MUCH POTENTIAL SURFACE GRADIENT AND NW FLOW
ALOFT. STILL A LONG WAY OFF BUT FOR NOW...I HAD TO ADJUST A LOT OF
THE WIND UPWARD IN THE MEDIUM RANGE AS NO GUIDANCE...AS USUAL...DOES
A GOOD JOB OF HANDLING OUR WINDS.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
A MOIST NORTHWEST FLOW...AHEAD OF A QUICK MOVING STORM SYSTEM
WILL RESULT IN CONDITIONS TO DETERIORATE...ESPECIALLY ACROSS
NORTHWEST WYOMING...INCLUDING AT KJAC TERMINAL WITH INCREASING
WINDS...MOUNTAIN TOP TURBULENCE...AND HEAVIER SNOWFALL. SOME SNOW
SHOWER ACTIVITY AND MVFR/BRIEF IFR CONDITIONS WILL BE POSSIBLE
FARTHER SOUTHEAST AFFECTING KBPI...KPNA AND KRKS TERMINALS...BUT
PROLONGED PERIODS OF MVFR/IFR CONDITIONS ARE NOT EXPECTED. WESTERN
MOUNTAINS WILL BE OBSCURED MUCH IF NOT ALL OF THE TIME.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
ALTHOUGH SOME LIGHT SNOW/FLURRIES AND ASSOCIATED MVFR/IFR CEILINGS
COULD OCCUR IN THE MOUNTAINS TODAY...THE MAIN ISSUE WILL BE
INCREASING WINDS ON THE LEE SIDE OF THE MOUNTAIN RANGES...AND THE
WIND CORRIDORS. TRAPPED BASINS...AWAY FROM THE FOOTHILLS WILL KEEP
MAINLY LIGHT WINDS TONIGHT. TONIGHT...A QUICK MOVING STORM SYSTEM
WILL RESULT IN A BETTER CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS
WITH POSSIBLY SOME ACTIVITY SPILLING INTO THE LOWER ELEVATIONS.
HOWEVER THE MAIN CONCERN EAST OF THE DIVIDE WILL BE STRONG WINDS
AND MOUNTAIN AND ADJACENT FOOTHILL TURBULENCE TONIGHT WITH THIS
STORM SYSTEM. SOME OF THE STRONG WINDS COULD MIX INTO THE CODY
FOOTHILLS TONIGHT. TAF SITES ARE EXPECTED TO HAVE MAINLY VFR
CONDITIONS THROUGHOUT THE PERIOD.
&&
.FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED IN FAR WESTERN WYOMING TONIGHT
AND TUESDAY MORNING. BRISK WEST SOUTHWEST WINDS ARE EXPECTED FROM
ROCK SPRINGS TO CASPER TONIGHT AND TUESDAY MORNING AS WELL AS
ALONG THE EAST SIDE OF THE CONTINENTAL DIVIDE. SOME AREAS THAT
EXPERIENCE WIND WILL EXPERIENCE STEADY OR RISING TEMPERATURES
THROUGH TONIGHT, WINDS WILL BE ESPECIALLY STRONG IN FIRE ZONES 286
AND 276.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 AM MST TUESDAY
WYZ001-002-012-013-023.
HIGH WIND WARNING UNTIL 3 AM MST TUESDAY WYZ003.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 23, 5:00 PM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MST MON DEC 23 2013
WYZ001>020-022>030-241300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 PM MST MON DEC 23 2013
...A HIGH WIND WARNING AS BEEN ISSUED FOR THE CODY FOOTHILLS
TONIGHT...
...WINTER WEATHER ADVISORY FOR MUCH OF THE FAR WEST THROUGH 8 AM
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
SIGNIFICANT SNOW AND BLOWING SNOW ACROSS FAR WESTERN WYOMING...ALONG
WITH VERY STRONG WIND IN PORTIONS OF THE CODY FOOTHILLS.
OTHERWISE...WINDY WEST TO SOUTHWEST WINDS WILL OCCUR IN FAVORED WIND
CORRIDORS TONIGHT...AS WELL AS ALONG THE LEE SIDE OF MOUNTAIN RANGES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...BREEZY TO WINDY WEST TO NORTHWEST WINDS ACROSS MUCH OF THE
AREA...WITH THE STRONGEST WINDS OVER SOUTHERN LINCOLN AND
SWEETWATER COUNTY TUESDAY MORNING. ALSO...A BURST OF SNOWFALL COULD
OCCUR TUESDAY MORNING AS A COLD FRONT PULLS QUICKLY THROUGH THE
AREA...WITH BRIEF...BUT SIGNIFICANT REDUCTIONS OF VISIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND ANY WIND GUSTS
OVER 50 MPH OR WIND DAMAGE. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 23, 4:09 PM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
409 PM MST MON DEC 23 2013
WYZ027>030-241000-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
409 PM MST MON DEC 23 2013
WEST TO SOUTHWEST WINDS BETWEEN 20 AND 35 MPH WILL BE COMMON THROUGH
TUESDAY MORNING...ACROSS SOUTHERN LINCOLN COUNTY...EAST ACROSS ALL
OF SWEETWATER COUNTY. A FEW GUSTS AROUND 55 MPH COULD OCCUR IN
FAVORED AREAS BETWEEN 3 AM AND 9 AM TUESDAY...AS A STRONG PACIFIC
COLD FRONT MOVES EAST ACROSS THE AREA. LIGHTWEIGHT AND HIGH PROFILE
VEHICLES SHOULD BE ESPECIALLY CAUTIOUS IF TRAVELING THROUGH THESE
AREAS TONIGHT.
WYZ014-015-018-019-241000-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
409 PM MST MON DEC 23 2013
SOUTHWEST WINDS BETWEEN 25 AND 35 MPH...WILL BE COMMON TONIGHT ACROSS
SOUTH PASS...AND MUCH OF SOUTHEAST FREMONT COUNTY...INCLUDING
ALONG HIGHWAY 287. A FEW GUSTS BETWEEN 50 AND 60 MPH COULD
OCCUR. THE STRONG WINDS COULD ALSO CAUSE SOME BLOWING SNOW OVER SOUTH
PASS. LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY
CAUTIOUS IF TRAVELING THROUGH THESE AREAS TONIGHT.
WYZ016-241000-
UPPER WIND RIVER BASIN-
409 PM MST MON DEC 23 2013
WEST TO NORTHWEST WINDS BETWEEN 20 AND 35 MPH...WILL OCCUR
ACROSS THE UPPER WIND RIVER BASIN...INCLUDING CROWHEART AND
DUBOIS. TRAVEL WILL BE VERY DIFFICULT OVER TOGWOTEE PASS TONIGHT DUE
TO FALLING AND BLOWING SNOW...CAUSING SLICK AND HAZARDOUS ROAD
CONDITIONS WITH SEVERELY LIMITED VISIBILITY AT TIMES. THOSE WHO PLAN
ON TRAVELING...ESPECIALLY OVER TOGWOTEE PASS TONIGHT ARE ENCOURAGED
TO CHECK THE ROAD CONDITIONS BEFORE LEAVING.
WYZ020-022-241000-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
409 PM MST MON DEC 23 2013
SOUTHWEST WINDS WILL BE ON THE INCREASE THIS EVENING...WITH WINDS
BETWEEN 25 AND 35 MPH COMMON ACROSS MUCH OF NATRONA COUNTY TONIGHT.
A FEW GUSTS TO 45 MPH ARE LIKELY. LIGHTWEIGHT AND HIGH PROFILE
VEHICLES SHOULD BE CAUTIOUS IF TRAVELING THROUGH NATRONA COUNTY
TONIGHT.
21
High Wind, East Sweetwater County
- When
- December 23, 9:43 PM MST to December 24, 7:44 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 62 mph was recorded at Snow Springs Creek. A 58 mph wind gust was also recorded at the Rock Springs Airport at 2143MST December 23.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, December 23 to 27, 201366 kt wind · 24 events
- High Wind in Wyoming, December 23 to 24, 201367 kt wind · 21 events
- Freezing Fog in Texas, December 23 to 24, 201319 events
- Cold in Nebraska, December 23, 201310 events
- Winter Weather in Wyoming, December 23 to 24, 201310 events
- Extreme Cold in Minnesota, December 23, 20138 events
- Extreme Cold in South Dakota, December 23, 20137 events
- Ice Storm in Maine, December 23, 20135 events
- Extreme Cold in Iowa, December 23, 20135 events
- High Wind in California, December 23 to 25, 201363 kt wind · 4 events
- Winter Weather in Arkansas, December 23, 20134 events
- Heavy Snow and Winter Weather in Michigan, December 23 to 24, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481287.